Missouri, 2002

Tornado in Missouri, April 27, 2002

April 27, 2002 · NWS SGF · 1 event in 1 county or zone

An F2 tornado, plus associated destructive convergent winds around the tornadic circulation, caused extensive damage from 2 miles west of the Willow Springs Highway Patrol Headquarters, northeast to a mile and a half northeast of Willow Springs along Highway 378. Although the tornadic circulation was only 100 yards wide, it caused damage up to 300 yards wide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An F2 tornado, plus associated destructive convergent winds around the tornadic circulation, caused extensive damage from 2 miles west of the Willow Springs Highway Patrol Headquarters, northeast to a mile and a half northeast of Willow Springs along Highway 378. Although the tornadic circulation was only 100 yards wide, it caused damage up to 300 yards wide. Large, century year old oak trees were uprooted throughout the area. West of the Willow Springs Highway Patrol Headquarters, a bass boat was thrown across two pastures and over two fences. A barn near this pasture was damaged. Troop G Headquarters had their 365' radio tower blown down. The tower landed on a home in the Hickory Hills Subdivision in Willow Springs. Four homes loss shingles and two homes completely lost their roofs. A church was rotated 45 degrees off its foundation and cemetery headstones were toppled. The worst damage occurred on a hilltop north of Willow Springs where a home was almost completely destroyed along with numerous outbuildings in a half mile area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 2:12 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Apr 27, 2:12 PM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT APR 27 2002

ZONES SENT EARLY FOR TORNADO WATCH FOR AREAS FROM FT SCOTT TO WARSAW.

FORECAST CHALLENGES PRIMARY TIED TO EXTENT OF LATE AFTERNOON/EARLY
EVENING TSRA OVER NORTHWEST COUNTIES.

COMPLEX SURFACE PATTERN ACROSS MIDWEST WITH WARM FRONT DEVELOPING
OVER NORTHERN MO AND SECOND BOUNDARY MARKING LEADING EDGE OF MUCH
HIGHER DEW POINTS SURGING THROUGH OK INTO SOUTHWEST AR.  BOUNDARIES
TRAIL WESTWARD TO SURFACE LOW NEAR CNK.  LINE OF DEVELOPING CU THEN
EXTEND SOUTHWARD ALONG DRY LINE AND ALONG THE NOSE OF 65 PLUS DEGREE
DEW POINTS.  CLEARING BEGINNING TO QUICKEN AHEAD OF DRY LINE...BUT
ATMOSPHERE HAS BEEN SLOW TO WARM. SHEAR PROFILE SUFFICIENT FOR LOW
LEVEL TURNING...BUT INSTABILITY IN QUESTION GIVEN LATER THAN
ANTICIPATED CLEARING.

HAVE MAINTAINED LOW POPS OVER NORTHERN CWA THIS EVENING WITH
COMBINATION OF KS STORMS INTERACTING WITH INCREASING MOISTURE AND
SOME LIMITED INFLUENCE OF H250 DIFLUENCE.   LOW POPS ALSO MAINTAINED
OVER SOUTH CENTRAL MO WHERE WIDELY SCATTERED SHRA STILL HANGING IN
THERE.

DRY PUNCH TO PUSH THROUGH LATE THIS EVENING ENDING RAIN CHANCES INTO
EARLY NEXT WEEK WHEN A WARM FRONT LOOKS TO DEVELOP TO OUR SOUTH AND
RAPIDLY MOVE ACROSS MO MONDAY NIGHT.  CONFIDENCE LACKING TO SOME
DEGREE WITH THIS SYSTEM...HOWEVER IT LOOKS LIKE MAJORITY OF RAIN WITH THIS
NEXT SYSTEM TO BE PREDOMINANTLY NORTH OF SGFS CWA.  AS SUCH HAVE CUT
PREVIOUS POPS ON TUESDAY.  HAVE SLOWED PROGRESS OF COLD FRONT
ADVERTISED BY MRF ON WED AND HAVE CONSEQUENTLY WARMED TEMPERATURES
OVER GUIDANCE.

.SGF...
MO...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES MOZ055...
MOZ066>067.

KS...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE KSZ073.

RUNNELS

In the hours before

Special weather statement, Apr 27, 5:13 PM CST, 4 hours 27 minutes before
MOZ055>058-067>071-078>083-089>092-094-280500-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 159...IN
EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY...
LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...PHELPS...POLK...
PULASKI...ST. CLAIR...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...HOUSTON...LEBANON...MOUNT VERNON...OSAGE BEACH...
ROLLA...SPRINGFIELD AND STOCKTON.
Special weather statement, Apr 27, 6:12 PM CST, 3 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SAT APR 27 2002

* HAZARDOUS WEATHER THREATS...

DAMAGING WIND
LARGE HAIL
TORNADOES

* THREAT AREA AND TIMING...

EAST OF A NEVADA TO JOPLIN LINE THROUGH MIDNIGHT.

* DISCUSSION...

THE CLEARING SKY LATE THIS AFTERNOON HELPED TO RAPIDLY DESTABILIZE
THE ATMOSPHERE ACROSS WESTERN MISSOURI.  SCATTERED THUNDERSTORMS
ARE EXPECTED TO CONTINUE DEVELOPING THIS EVENING...AND RAPIDLY
BECOME SEVERE.  DUE TO THE HIGH AMOUNT OF SHEAR IN THE ATMOSPHERE...
LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THE STORMS THAT
DEVELOP.

* EXTENDED OUTLOOK...

AFTER A DRY SUNDAY AND MONDAY...THERE WILL BE ANOTHER CHANCE
FOR STORMS BY MIDWEEK AS WARMER AND MORE MOIST AIR RETURNS TO
THE OZARKS.

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Howell

When
April 27, 9:40 PM CST to 9:45 PM CST
Where
Howell County, 1 mi NW of Willow Spgs
Rating
F2
Path length
1.5 mi
Path width
100 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
37.017, -91.983

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyThe tornado archive for Missouri, 2002Warnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292311.